- Sex & Drugs
- 29 Jul 16
A dangerous drugs warning has been issued by the HSE, following five deaths in Dublin and Cork.
The Health Service Executive (HSE) has issued a dangerous drugs warning, following a number of deaths from overdoses.
In a shocking development that will send shivers of anxiety and concern through Ireland’s illegal drug using community, five people have died to date – three in Dublin and two in Cork – as a result of the consumption of the designer drug fentanyl, aka synthetic heroin. The drug, according to the HSE, is extraordinarily powerful. “It can be 600 times more potent than morphine,” a spokesperson said.
The drug is sold in powder form. It is commonly mixed with heroin and sometimes with caffeine and paracetamol, with the objective of mimicking the effect of heroin. It can be injected, snorted or swallowed – but no matter which method of consumption is used, even a small amount can prove lethal.
One of the concerns is that heroin users may unwittingly take fentanyl – and merely by taking the same amount as normal, they are likely to overdose.
The HSE Drugs and Alcohol Helpline is open from Monday to Friday, from 9.30am-5.30pm.
The confidential service also has a freephone helpline, 1800-459-459, as well as an email support service: [email protected]